ECG Review

Lots of Heart Disease

By Ken Grauer, MD, Professor, Assistant Director, Family Practice Residency Program, University of Florida.

Figure. 12-lead ECG obtained from a 73-year-old woman
with a history of "lots of heart disease" on "lots of drugs".

Clinical Scenario: The ECG in the Figure was obtained during a first visit with an elderly new patient who gave a history of having "lots of heart disease." Previous medical records were unavailable. The patient was on "lots of heart drugs," however she was entirely asymptomatic at the time this tracing was obtained. What is your interpretation of the ECG? What is beat F? What clinical diagnoses do you suspect?

Interpretation/Answer: The patient has a permanent pacemaker, as indicated by small but definitely present vertical spikes immediately preceding the QRS complex for the first two beats in leads I, II, and III. Small pacer spikes (labeled P) are also seen preceding the middle two beats in leads V1, V2, and V3. The last beat in this lead group (labeled F) is a fusion complex, as it manifests a QRS morphology intermediate between the two paced beats in this lead group and the spontaneous beat (labeled S, that occurs at the moment of lead change to V1, V2, V3). The pacer spike preceding the QRS complex labeled F in lead V1 appears to have a small amplitude upright P wave just in front of it (best seen in lead V1), suggesting at least intermittent sinus conduction, with this fusion complex resulting from near simultaneous occurrence of sinus conduction and the paced complex.

The most interesting part of the tracing is the rhythm of the unlabeled complexes. These beats are regular, rapid (at a rate of 115/minute), manifest a QRS complex of normal duration, and are not preceded by atrial activity. These features define this rhythm as junctional tachycardia. Deep S waves in leads V1, V2 suggest LVH (left ventricular hypertrophy), and the diffuse, fairly deep and symmetric T wave inversion suggest ischemia and/or strain. The picture is consistent with a patient having "lots of heart disease." The fact that she is on "lots of drugs" and has runs of junctional tachycardia should strongly suggest the possibility of digitalis toxicity.